MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM MAX ASPIRATION TUBING; NRY

PENUMBRA, INC. PENUMBRA SYSTEM MAX ASPIRATION TUBING; NRY
Catalog Number PST2
Medical Device Problem Codes Misconnection (1399); Device Handling Problem (3265)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/06/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-01274.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure for a cerebral infarction in the right middle cerebral artery (mca) using a penumbra system aspiration pump max 110v (pump max) and the penumbra system max aspiration tubing (tubing).During the procedure, although the patient had slightly tortuous vessels, the physician was able to approach the right mca with a penumbra system ace reperfusion catheter (ace).The physician's assistant prepared for the procedure by connecting the clean side of the tubing to the hub of the ace and setting up the pump max and canister for aspiration.The pump max was then turned on and aspiration was initiated.However, after waiting about ninety seconds, the physician noticed a gradual back flow of blood into the pump max and then noticed that the assistant had inappropriately connected the backside end of the tubing by mistake.Therefore, the pump max was immediately turned off and the devices were reconnected appropriately.The physician then re-initiated aspiration and noticed that the aspiration pressure was normal.Additionally, there was no longer a back flow of blood into the pump max.Thereafter, the procedure was completed using the same penumbra devices without any further issues.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The hospital disposed of the device.

Brand Name
PENUMBRA SYSTEM MAX ASPIRATION TUBING
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5934636
Report Number3005168196-2016-01275
Device Sequence Number25458
Product Code NRY
UDI-Device Identifier00814548012025
UDI-Public00814548012025
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151623
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2019
Device Catalogue NumberPST2
Device Lot NumberF68087
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/08/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/07/2016
Supplement Report FDA Received Date11/11/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR